For some kids, the first type or dosage of ADHD medication they try isn’t the right one. Sometimes the medication needs to be fine-tuned, possibly more than once. (Often it takes several weeks or more to find the right dose and timing.)
But if those changes aren’t adequate, you and your prescriber may wonder whether it makes sense to switch categories of medication. That might be from stimulant to non-stimulant, or the other way around.
Here’s what you need to know about why and how prescribers might make this change.
How Stimulant and Non-Stimulant Medications Differ
Stimulants are the most prescribed medications for ADHD. They’ve been used to treat attention issues since the 1960s. They target a certain type of brain chemical called dopamine. Dopamine plays a role in motivation and executive function. It also helps kids control their movements and emotions.
Non-stimulants are a newer option. They target a different neurotransmitter called norepinephrine, which also plays a role in executive function. It helps kids control their emotions and be able to start and complete tasks, for instance.
Non-stimulants can be very effective for some kids with ADHD. But for most, they don’t have the same rate of success as stimulants, which work well in about 70 to 80 percent of cases.
It’s not uncommon for doctors to switch patients with ADHD from one category of drug to another. They may do this because of side effects or because the drug isn’t having the desired effect. There are other reasons, too.
Here’s what to know about why your doctor may recommend a switch and what to expect from the transition. Keep in mind, though, that there are many ways to transition from one medication to another. How it’s done depends very much on each individual case. So it’s important to follow your child’s doctor’s guidance.
Changing From Stimulant to Non-Stimulant Medication
Why doctors may suggest the change: Side effects are the most common reason doctors take kids off stimulants. Typical side effects include loss of appetite and weight loss. Others can include trouble sleeping, increased anxiety or tics.
A doctor may also make the switch for teens who are at higher risk for abusing stimulant medication.
How the transition might work: Stopping stimulants doesn’t tend to cause symptoms of withdrawal. That’s because it leaves the system quickly. So kids don’t generally need to be weaned off of them gradually. Still, some doctors will keep a child on her stimulant even after she starts her new medication.
This is because it takes time for non-stimulants to show results. If she’s being taken off stimulants because of severe side effects, however, the doctor may stop all stimulants right away.
When starting on a non-stimulant medication, doctors often ease kids onto the new drug. They then gradually ramp up to the desired dose over a period of several weeks. Often the full effects don’t show up until the medicine has been taken consistently for four to six weeks.
What to expect: When a child comes off the stimulant medication, her ADHD symptoms will likely return. So she’ll probably act exactly how she acts when she’s not taking it. If she switches without staying on the stimulant, it may take weeks before ADHD symptoms go away.
Changing From Non-Stimulant to Stimulant Medication
Why doctors may suggest the change: Non-stimulant medication can be very effective for some kids with ADHD. (However, for some kids non-stimulants work when stimulants don’t.) But they don’t do much for about 50 percent of those who take them. Lack of effectiveness is a big reason why doctors switch kids to a stimulant. Non-stimulants can also make some kids excessively drowsy.
How the transition might work: If a child is on a low dose of a non-stimulant, her doctor may have her stop all at once. If she’s been taking a high dose for an extended time, her doctor may gradually taper her off the medication to avoid potential issues with withdrawal. This process usually takes a few weeks.
Doctors may start a child on a stimulant medication before she stops taking her non-stimulant. Typically, it will be a low dose that is slightly increased every week or two until a “sweet spot” is reached. That means the drug is having optimal benefits with minimal or no side effects.
What to expect: Chances are low that a child will have withdrawal issues when she comes off her non-stimulant medication. If she does, she may experience temporary anxiety, trouble concentrating, confusion and dizziness, among other issues. Stimulants are fast acting. So a child should feel the benefits (and possible side effects) of the new medication almost immediately after starting it.
It’s often parents who notice the effects of medication on their child. That includes how well it’s working, and any side effects that occur. Be sure to tell your child’s doctor about both the positives and negatives you are seeing.
See a graphic that shows how ADHD medication works. Learn about the effects of ADHD medication rebound. And find out what one expert says about stopping ADHD medication for the summer.
Understood is not affiliated with any pharmaceutical company.